Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 142, NWS Dodge City, KS

July 5, 20234 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 5, 2023, 9:24 PM CDT for 4 counties in Kansas. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2023, 9:24 PM CDT (02:24 UTC)
Expired
Jul 5, 2023, 10:15 PM CDT
In force
51 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Grant County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 148 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 10:20 PM CDTHAIL 19 S Big Bow, KSReport made via social media.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 8:55 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1016 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1016 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
929 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.4
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

825 
WUUS53 KDDC 060224
SVRDDC
KSC067-129-187-189-060315-
/O.NEW.KDDC.SV.W.0142.230706T0224Z-230706T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
924 PM CDT Wed Jul 5 2023

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Morton County in southwestern Kansas...
  Southwestern Grant County in southwestern Kansas...
  Northwestern Stevens County in southwestern Kansas...
  Southeastern Stanton County in southwestern Kansas...

* Until 1015 PM CDT.

* At 924 PM CDT, a severe thunderstorm was located 9 miles south of
  Johnson City, moving east at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Morton, southwestern Grant, northwestern Stevens and
  southeastern Stanton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3735 10180 3758 10180 3764 10128 3728 10129
TIME...MOT...LOC 0224Z 275DEG 28KT 3744 10169 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 5:32 PM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jul 5, 5:32 PM CDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
532 PM CDT Wed Jul 5 2023

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Thursday night)
Issued at 1207 PM CDT Wed Jul 5 2023

Noon observations show an area of convection from Ashland to
Medicine Lodge which developed as the result of an outflow
boundary which moved through western Kansas during the mid morning
hours. With this batch of storms it will certainly have an effect
on the rest of the afternoon and evening potential which will be
discussed later. In the upper levels the 500 mb winds are
generally zonal with the surface observations showing generally
easterly winds and the outflow boundary from the storms last night
draped across central Oklahoma through the Texas panhandle along
the I-40 corridor.

Tonight the short term models and CAMs are in fairly good
agreement of some convection developing along the outflow boundary
in the Texas panhandle into Oklahoma roughly between 4-7 pm
however given the storms which as of noon are in Med Lodge this
could push the time frame back a little. In any case these storms
should stay farther south of the state line given the higher
confidence of the present storms stabilizing the air and keeping
the warm front further south. Another round of storms should
develop in the front range of the Rockies and move eastward
towards southwest Kansas generally after sunset. Initial storms
could be more supercell in nature as they approach the KS-CO-OK
borders with a large hail threat and then as the front in Oklahoma
lifts north due to a low level jet we should see increasing storm
coverage across all of southwest Kansas during the overnight which
would transition our main threats to heavy rain and downburst
winds. QPF outputs look pretty impressive in the heavier storms as
1 inch or more potential is being shown. Storms should gradually
exit the region towards sunrise.

Thursday we will probably have more clouds than sun once again
and cooler than seasonable highs as model guidance is showing
upper 70s. The majority of the day should be dry as it looks like
any outflow from tonight's storms should stay well to the south
(unless of course we have another outflow surprise which could
spark off some pop up storms in the late afternoon).

Thursday night the MCS train gets going again as another shortwave
will move east in the zonal flow interacting with plenty of
moisture and an increasing low level jet after midnight. CAMs are
highlighting our northern counties along the I-70 corridor to have
the highest chance of rain. Along with the rain once again the
main severe weather risk will be downburst winds as it looks like
the storm mode should turn linear fairly quickly.

.LONG TERM...(Friday through Wednesday)
Issued at 200 PM CDT Wed Jul 5 2023

Long term models continue to show a fairly consistent pattern of
overnight MCS through at least Sunday morning. Main threats
continue to be localized heavy rainfall and downburst winds. We
will continue to have a frontal boundary and various outflow
boundaries from previous night's storms along with ample moisture
of 60-65 dewpoints to support the good chances of storms. QPF
outputs of 0.5-1 inch are common with each MCS event so the
potential of overnight flash flooding will increase as the ground
continues to saturate.

Early next week we should see the ridge in the desert southwest
move into the central plains which will introduce some much warmer
air back into the region with highs in the upper 80s to low 90s
returning. Early indications are that we will also turn drier as
the upper level winds and better forcing will move northward as
well.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 527 PM CDT Wed Jul 5 2023

Primarily VFR conditions are likely in vicinity of all TAF sites
through mid-evening. Thunderstorms developing in southeast Colorado
are then expected to spread eastward, possibly moving into extreme
southwest Kansas after 04-06Z. High relative humidity within a light
east-southeast upslope flow is expected to contribute to low level
stratus development by early Thursday morning, bringing MVFR cigs
initially, then possibly IFR cigs to much of southwest Kansas toward
daybreak. Surface high pressure sliding east-southeast across the
Upper Midwest will result in light east-southeast winds through
early Thursday afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  60  79  64  86 /  90  20  50  20
GCK  59  79  64  84 /  90  10  40  10
EHA  60  78  66  91 /  70  10  20  10
LBL  61  77  66  91 /  70  10  30  10
HYS  59  78  62  80 /  40  10  80  50
P28  64  79  65  88 /  80  30  50  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...JJohnson
Hazardous weather outlook, Jul 5, 4:25 AM CDT, 16 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
425 AM CDT Wed Jul 5 2023

KSZ030-031-043>046-061>066-074>081-084>090-060930-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
425 AM CDT Wed Jul 5 2023 /325 AM MDT Wed Jul 5 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Thunderstorms are expected late this evening and tonight. A few of
these storms could be severe with large hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are expected each evening and night through Saturday.
A few of these storms could be severe with large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

In the hours before

Special weather statement, Jul 5, 9:02 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Dodge City KS
902 PM CDT Wed Jul 5 2023

KSZ074-060230-
Stanton KS-
902 PM CDT Wed Jul 5 2023

...A strong thunderstorm will impact portions of south central
Stanton County through 930 PM CDT...

At 901 PM CDT, Doppler radar was tracking a strong thunderstorm near
Manter, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central
Stanton County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
southwestern Kansas.

&&

LAT...LON 3739 10192 3754 10192 3757 10167 3739 10169
TIME...MOT...LOC 0201Z 272DEG 16KT 3745 10183

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

RUSSELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 9:02 PM CDTSpecial Weather StatementDDCStanton28 min
Jul 5, 9:34 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCGrant, Morton, Stanton, Stevens41 min
Jul 5, 9:42 PM CDTSevere Thunderstorm Warning Destructive damage threatDDCGrant, Morton, Stanton, Stevens48 min
Jul 5, 10:12 PM CDTSevere Thunderstorm Warning Destructive damage threatDDCMorton, Stevens63 min
Jul 5, 10:26 PM CDTSevere Thunderstorm Warning Destructive damage threatDDCGrant, Morton, Stanton, Stevens34 min
Jul 5, 10:29 PM CDTSpecial Weather StatementDDCHamilton, Kearny46 min
Jul 5, 10:56 PM CDTSevere Thunderstorm Warning Destructive damage threatDDCStevens49 min
Jul 5, 10:59 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCHamilton, Stanton46 min
Jul 5, 11:28 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCStanton47 min
Jul 5, 11:37 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCSeward, Stevens11 min
Jul 5, 11:40 PM CDTSpecial Weather StatementDDCFinney, Kearny35 min
Jul 5, 11:54 PM CDTSpecial Weather StatementDDCHaskell, Seward36 min
Jul 6, 12:10 AM CDTSpecial Weather StatementDDCStanton50 min
Jul 6, 12:22 AM CDTSevere Thunderstorm WarningDDCGrant, Morton, Stanton, Stevens11 min
Jul 6, 12:31 AM CDTSpecial Weather StatementDDCGrant44 min
Jul 6, 9:51 AM CDTFlood WatchDDCBarber, Clark, Comanche, Edwards, Ford, Grant and 7 more51 hr
Jul 6, 4:09 PM CDTSpecial Weather StatementDDCTrego36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.